Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 48, NWS El Paso, TX

July 26, 2013Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 26, 2013, 11:37 AM MDT for Otero County, New Mexico. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2013, 11:37 AM MDT (17:37 UTC)
Expired
Jul 26, 2013, 1:00 PM MDT
In force
83 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 60 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WGUS54 KEPZ 261737
FFWEPZ
NMC035-261900-
/O.NEW.KEPZ.FF.W.0048.130726T1737Z-130726T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1137 AM MDT FRI JUL 26 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 100 PM MDT

* AT 1137 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  MESCALERO...
  CLOUDCROFT...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  APACHE SUMMIT...
  BURRO FLATS...
  MOUNTAIN PARK...
  BENT...
  BLUFF SPRINGS...
  LAKE MESCALERO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND.

&&

LAT...LON 3243 10529 3243 10589 3340 10588 3340 10573
      3339 10572 3331 10572 3331 10532 3330 10531
      3296 10531 3295 10535 3253 10535 3252 10529

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 5:05 AM MDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 26, 5:05 AM MDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
505 AM MDT FRI JUL 26 2013

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS EVENING AND THAT WILL
COMBINE WITH ABUNDANT MOISTURE ACROSS THE AREA TO HELP FIRE OFF
THUNDERSTORMS WHICH COULD PRODUCE VERY HEAVY RAINS. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH SATURDAY MORNING. OUR RAIN CHANCES WILL
CONTINUE INTO THE FIRST PART OF NEXT WEEK. AFTER THAT AN AREA OF
UPPER LEVEL HIGH PRESSURE WILL WARM OUR TEMPERATURES UP AND LOWER
OUR CHANCES FOR RAIN.

&&

.DISCUSSION...
WE MOSTLY TOOK A BREAK FROM THE THUNDERSTORMS YESTERDAY...BUT IT
LOOKS LIKE TODAY WE WILL GET BACK INTO A MORE ACTIVE WEATHER
PATTERN. TODAY WILL START OFF AS A REGULAR MONSOON
DAY...THUNDERSTORMS POPPING UP FIRST OVER THE HIGHER TERRAIN AND
THEN WORKING DOWN INTO THE LOWLANDS BY EARLY EVENING. BUT THIS IS
WHERE THINGS WILL BEGIN TO GET INTERESTING. A WEAK EAST PUSH/COLD
FRONT WILL MOVE INTO THE AREA THIS EVENING AND THIS FRONT WILL BE
FOCUS TO HELP INCREASE OUR RAIN CHANCES. WE STILL HAVE ABUNDANT
MOISTURE IN THE ATMOSPHERE AND THE GROUND IS PRETTY MUCH SATURATED
STILL SO I WILL CONTINUE THE FLASH FLOOD WATCH THROUGH SATURDAY
MORNING. OUR RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND WITH A
CONTINUED CHANCE FOR FLASH FLOODING. TEMPERATURES THE NEXT COUPLE
OF DAYS WILL RUN A FEW DEGREES BELOW NORMAL. FOR THE FIRST PART OF
NEXT WEEK OUR WESTERLY WINDS WILL RETURN AT THE SURFACE WHILE
ALOFT WE WILL SEE AN AREA OF UPPER LEVEL HIGH PRESSURE STRENGTHEN.
THIS WILL HELP LOWER OUR RAIN CHANCES AFTER MONDAY. AND IF THE GFS
IS TO BE BELIEVED WE MAY NEED TO PULL THE RAIN CHANCES FROM THE
FORECAST FOR TUESDAY AND WEDNESDAY NEXT WEEK. AS WE DRY OUT AND
WITH THE RIDGE ALOFT WE WILL SEE OUR AFTERNOON HIGH TEMPERATURES
CREEP A FEW DEGREES ABOVE NORMAL FOR MUCH OF NEXT WEEK.

&&

.AVIATION...VALID 26/12Z-27/12Z
WE'LL SEE VFR CONDITIONS MOST PLACES TODAY. THERE IS A CHANCE OF
ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON. THEN THIS
EVENING AN APPROACHING COLD FRONT WILL HELP TRIGGER OFF MORE
NUMEROUS THUNDERSTORMS. FOR TODAY WE WILL SEE CLOUDS GENERALLY
SCT080-120...BUT BY THIS EVENING WE'LL SEE CEILINGS OF BKN-OVC070.
DURING THE THUNDERSTORMS TONIGHT WE COULD SEE MVFR AND IFR
CEILINGS AND VISIBILITIES. THERE IS A CHANCE THAT THUNDERSTORMS
WILL CONTINUE INTO THE MORNING HOURS OF SATURDAY. STORM MOTIONS
THIS EVENING WILL BE TO THE SOUTH THEN TURNING MORE TOWARD THE
WEST BY EARLY SATURDAY.

&&

.FIRE WEATHER...
MORE RAIN CHANCES INTO THE WEEKEND. TODAY WE WILL SEE
THUNDERSTORMS POP UP OVER THE MOUNTAINS...BUT THEN LATER THIS
EVENING A COLD FRONT WILL PUSH INTO THE REGION AND HELP INCREASE
COVERAGE OF THE THUNDERSTORMS. LIKE THE LAST FEW DAYS THERE WILL
BE A POTENTIAL FOR FLASH FLOODING ASSOCIATED WITH THE STORMS. OUR
RAIN CHANCES WILL CONTINUE INTO THE WEEKEND. FOR THE FIRST PART OF
NEXT WEEK WE WILL SEE UPPER LEVEL HIGH PRESSURE AND WESTERLY
SURFACE WINDS WORK TOGETHER TO REDUCE OR MAYBE EVEN ELIMINATE OUR
RAIN CHANCES. TEMPERATURES NEXT WEEK LOOK TO CREEP A LITTLE ABOVE
NORMAL. WINDS WON'T BE AN ISSUE FOR THE NEXT 7 DAYS EXCEPT IN AND
NEAR THUNDERSTORMS. MIN RH'S WILL CONTINUE TO RUN ABOVE CRITICAL
LEVELS INTO THE FIRST OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 92  74  89  73  92 /  40  50  50  40  40
SIERRA BLANCA           86  68  84  67  87 /  40  50  50  40  40
LAS CRUCES              89  70  87  69  91 /  40  50  50  40  40
ALAMOGORDO              90  70  88  69  91 /  40  50  50  40  40
CLOUDCROFT              69  50  67  50  70 /  50  50  60  50  40
TRUTH OR CONSEQUENCES   87  68  86  68  92 /  50  50  60  50  40
SILVER CITY             82  62  80  61  84 /  50  50  60  50  40
DEMING                  90  69  88  68  93 /  50  50  60  50  40
LORDSBURG               89  69  88  68  93 /  50  40  50  40  30
WEST EL PASO METRO      91  73  88  72  91 /  40  50  50  40  40
DELL CITY               92  70  89  69  91 /  40  50  40  40  40
FORT HANCOCK            91  72  88  71  92 /  40  50  50  40  40
LOMA LINDA              86  67  83  66  86 /  40  50  50  40  40
FABENS                  92  73  88  72  92 /  40  50  50  40  40
SANTA TERESA            91  72  87  71  92 /  40  50  50  40  40
WHITE SANDS HQ          90  71  86  70  91 /  40  50  50  40  40
JORNADA RANGE           89  68  86  68  91 /  50  50  50  40  40
HATCH                   88  69  85  69  90 /  50  50  60  50  40
COLUMBUS                90  70  87  70  93 /  40  50  50  40  40
OROGRANDE               90  71  88  69  92 /  40  50  50  40  40
MAYHILL                 77  57  75  57  78 /  50  50  60  50  40
MESCALERO               77  56  76  56  80 /  50  50  60  50  40
TIMBERON                76  57  74  57  77 /  40  50  60  50  40
WINSTON                 80  59  78  59  83 /  50  60  60  60  40
HILLSBORO               84  64  82  64  87 /  50  50  60  50  40
SPACEPORT               87  68  85  67  90 /  50  50  60  50  40
LAKE ROBERTS            81  60  80  59  84 /  50  50  60  50  40
HURLEY                  84  64  83  64  87 /  50  50  60  50  40
CLIFF                   88  67  87  65  92 /  50  50  50  50  40
MULE CREEK              84  62  83  61  89 /  50  50  50  40  30
FAYWOOD                 84  65  82  64  87 /  50  50  60  50  40
ANIMAS                  88  68  87  67  92 /  40  50  50  40  40
HACHITA                 88  68  87  67  92 /  40  50  50  50  40
ANTELOPE WELLS          88  66  86  67  90 /  40  50  50  40  40
CLOVERDALE              85  64  83  64  87 /  50  50  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ401>417.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ418>424.

&&

BRICE
Hazardous weather outlook, Jul 26, 10:07 AM MDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1007 AM MDT FRI JUL 26 2013

NMZ401>417-TXZ418>424-271700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1007 AM MDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

...FLASH FLOOD WATCH IN EFFECT FOR SOUTH CENTRAL AND SOUTHWEST NEW
MEXICO AND FAR WEST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AND
TONIGHT. A FEW STORMS WILL PRODUCE VERY HEAVY RAINFALLS WITH OVER
2 INCHES OF RAIN FALLING ACROSS ISOLATED LOCATIONS. THUS FLASH
FLOODING IS POSSIBLE...ESPECIALLY AROUND LOW WATER CROSSINGS AND
NEAR ARROYOS AND SMALL STREAMS. A FEW STORMS MAY ALSO PRODUCE
DESTRUCTIVE WIND GUSTS TO 70 MPH AND HAIL UP TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON SATURDAY.
A FEW STORMS WILL AGAIN PRODUCE VERY HEAVY RAINFALLS WITH OVER 2
INCHES OF RAIN FALLING ACROSS ISOLATED LOCATIONS. THUS THE RISK OF
FLASH FLOODING WILL CONTINUE...ESPECIALLY AROUND LOW WATER CROSSINGS
AND NEAR ARROYOS AND SMALL STREAMS. A FEW STORMS MAY ALSO PRODUCE
DESTRUCTIVE WIND GUSTS TO 70 MPH AND HAIL UP TO AN INCH IN DIAMETER.

WESTERLY WINDS WILL TRANSPORT DRIER AIR INTO THE AREA EARLY NEXT
WEEK. THUS THUNDERSTORM ACTIVITY WILL DIMINISH SUNDAY WITH ONLY
SLIGHT CHANCES OF MAINLY MOUNTAIN THUNDERSTORMS MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO
THIS OFFICE OR LOCAL LAW ENFORCEMENT..

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:41 AM MDTFlash Flood WarningEPZGrant, Sierra3 hr
Jul 26, 12:33 PM MDTFlash Flood WarningEPZOtero4 hr
Jul 26, 12:54 PM MDTFlash Flood WarningEPZSierra3 hr
Jul 26, 1:37 PM MDTSevere Thunderstorm WarningEPZGrant38 min
Jul 26, 1:49 PM MDTFlash Flood WarningEPZGrant, Sierra3 hr
Jul 26, 1:58 PM MDTFlash Flood WarningEPZGrant92 min
Jul 26, 2:14 PM MDTFlash Flood WarningEPZDoña Ana, Sierra3 hr
Jul 26, 2:22 PM MDTSevere Thunderstorm WarningEPZGrant, Sierra38 min
Jul 26, 2:25 PM MDTFlash Flood WarningEPZGrant3 hr
Jul 26, 2:33 PM MDTSevere Thunderstorm WarningEPZGrant42 min
Jul 26, 3:08 PM MDTFlash Flood WarningEPZGrant, Luna97 min
Jul 26, 3:17 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra43 min
Jul 26, 3:25 PM MDTFlash Flood WarningEPZGrant3 hr
Jul 26, 3:30 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra45 min
Jul 26, 3:51 PM MDTSevere Thunderstorm WarningEPZLuna39 min
Jul 26, 4:27 PM MDTFlash Flood WarningEPZDoña Ana, Grant, Luna2 hr
Jul 26, 5:09 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna51 min
Jul 26, 5:13 PM MDTFlash Flood WarningEPZDoña Ana2 hr
Jul 26, 5:15 PM MDTSevere Thunderstorm WarningEPZLuna60 min
Jul 26, 5:40 PM MDTFlash Flood WarningEPZGrant, Hidalgo, Luna65 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.